Cervical Epidural Injection Resulting in Quadriplegia—It's Not What You Think

1Englewood Hospital and Medical Center, Englewood, NJ
2Englewood Hospital and Medical Center, Englewood, NJ

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 161

Case Presentation:

A 32‐year‐old Korean man presented to the emergency room with 4 hours of progressive weakness of his upper and lower extremities following an elective cervical epidural steroid injection done 12 hours earlier. He denied pain at the injection site, fever, sensory changes, or alteration in his bowel and bladder habits. Prior history was notable for a motor vehicle accident several months ago complicated by persistent neck pain and recently documented disc herniation at the C5, C6 level. On exam he appeared anxious. He was afebrile with normal vital signs. His neck was supple without midline tenderness, and a needle entry site lateral to the lower cervical spine was unremarkable. His neurologic exam was notable for profound proximal weakness of both arms and legs without sensory changes. The initial working diagnosis was a cervical cord injury, and the patient was given parenteral dexa‐methasone and sent for emergent MRI of his cervical spine. Laboratory analysis revealed a potassium of 2.1 mmol/L and phosphorous of 1.0 mg/dL with otherwise normal electrolytes and creatinine. The diagnosis of thyrotoxic periodic paralysis was entertained. A cervical spine MRI was unremarkable. Thyroid‐stimulating hormone was 0.006 UIU/mL, with a free thyroxine of 2.1 ng/dL The patient was treated with propranolol and methimazole and admitted to the ICU for further care and monitoring as he had widening of the QRS complex, and his potassium decreased from 2.0 to 1.7 mmol/L despite receiving 160 mEq of potassium in the emergency room. His course was complicated by brief hyperkalemia to 7.0 mmol/L during his first hospital day, but within 24 hours of admission his potassium was normal, and he had full recovery of motor function.

Discussion:

Thyrotoxic periodic paralysis is an uncommon manifestation of hyperthyroidism seen most often in young Asian men without a previous history of hyperthyroidism and often without typical symptoms of thyrotoxicosis. The low serum potassium levels are due to intracellular shift rather than wasting, and rebound hyperkalemia with treatment is a well‐described phenomenon. Although rare, death can occur due to arrhythmia or occasionally due to respiratory muscle depression. Once the thyrotoxicosis is controlled the weakness and hypokalemia resolve. Carbohydrate loads and a hyperinsulinemic response have been associated with attacks. We postulate that our case was precipitated by epidural steroid injection‐induced hyperinsulinemia.

Conclusions:

Thyrotoxic periodic paralysis is an uncommon diagnosis that may be difficult to make due to a paucity of thyrotoxic symptoms and confusion with familial hypokalemic periodic paralysis. Because it is potentially fatal and readily correctable, it is an important entity to consider in patients with muscle weakness and hypokalemia, especially in young Asian men.

Author Disclosure:

B. Hohmuth, none; P. Tailor, none.

To cite this abstract:

Hohmuth B, Tailor P. Cervical Epidural Injection Resulting in Quadriplegia—It's Not What You Think. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 161. https://www.shmabstracts.com/abstract/cervical-epidural-injection-resulting-in-quadriplegiaits-not-what-you-think/. Accessed December 10, 2018.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.